Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Birmingham, AL

April 1, 2005Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 1, 2005, 5:28 AM CST for Jefferson County, Shelby County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2005, 5:28 AM CST (11:28 UTC)
Expired
Apr 1, 2005, 9:30 AM CST
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 011128
FFWBMX
ALC073-117-011530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 AM CST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...WARRIOR...TRUSSVILLE...MINOR...
  HUEYTOWN...HOOVER...GARDENDALE...FULTONDALE...BIRMINGHAM...BESSEMER
  SHELBY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...HELENA...
  COLUMBIANA...ALABASTER

* UNTIL 930 AM CST

* AT 528 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM HEAVY RAINFALL OCCURRING ACROSS JEFFERSON AND  
  SHELBY COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VANDIVER...
  SYLVAN SPRINGS...PINSON...OAK MOUNTAIN STATE PARK...MORRIS...
  LEEDS...LAKE PURDY...KIMBERLY...INVERNESS...HOOVER METROPOLITAN
  STADIUM...HOMEWOOD...GRAYSVILLE...CHELSEA...CAHABA HEIGHTS AND
  BIRMINGHAM AIRPORT.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO POSSIBLY TWO INCHES ARE 
POSSIBLE IN THE BIRMINGHAM METROPOLITAN AREA THROUGH 930 AM CST.  
WITH THE GROUND ALREADY SATURATED FROM HEAVY RAINFALL WEDNESDAY 
NIGHT INTO THURSDAY MORNING...FLASH FLOODING IS LIKELY ACROSS 
JEFFERSON AND SHELBY COUNTIES THIS MORNING.  THE RAIN IS EXPECTED TO 
DIMINISH BY 10 AM CST IN AND AROUND THE BIRMINGHAM AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT.  MOST FLOOD RELATED DEATHS 
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.  TO ESCAPE RISING WATER 
MOVE UP TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3347 8725 3309 8692 3308 8657 3347 8638
      3354 8656 3375 8660 3383 8689

$$

MBS/91

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 4:57 AM CST, 31 minutes earlier.

Area forecast discussion, Apr 1, 4:57 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 AM CST FRI APR 1 2005

.SHORT TERM...(TODAY THROUGH MONDAY)

ONE MORE DAY OF MESSY WEATHER BEFORE WE CAN ENJOY A DRY NICE
WEEKEND WITH COOLER TEMPERATURES. FOR NOW...WE HAVE TO DEAL WITH
THESE SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE DAY TODAY. THE
GOOD NEWS IS THAT WE SEEM TO BE CUT OFF FROM THE UNSTABLE
AIRMASS...SO I DO NOT EXPECT ANY SEVERE STORMS TO DEVELOP OVER OUR
FORECAST AREA. THE BAD NEWS THOUGH IS THAT WE HAVE TO DEAL WITH
FLOODING. SOME OF THESE STORMS WILL PRODUCE PERIODS OF VERY HEAVY
RAIN IN A SHORT AMOUNT OF TIME. ALSO...WE COULD HAVE SOME TRAINING
EFFECTS THAT COULD MAKE MATTERS WORST. A FLOOD WATCH IS OUT FOR
MOST OF THE CWA UNTIL THIS AFTERNOON. ANOTHER PROBLEM IS THAT MOST
OF THE RIVERS UNDER OUR FORECAST AREA ARE EITHER FLOODING OR CLOSE
TO FLOOD. WE WILL MONITOR THESE RIVERS AND WILL ISSUE ADDITIONAL
FLOOD WARNINGS ACCORDINGLY. PEOPLE LIVING AT OR NEAR LOW LYING AREAS...
CREEKS...RIVERS...AND FLOOD PRONE AREAS SHOULD CLOSELY MONITOR THE
WEATHER FOR ANY POTENTIAL FLOOD WARNINGS ISSUED FOR YOUR COUNTY.
BE PREPARED TO TAKE ACTION...AND PLEASE...DO NOT DRIVE ACROSS
FLOODED AREAS. TURN AROUND DONT DROWN...

NOW...BACK TO THE FORECAST. MOST OF THE RAIN WILL BEGIN TO MOVE
OUT OF OUR AREA TONIGHT. AS THE LOW PRESSURE SYSTEMS MOVES OUT OF
OUR CWA...A TIGHT PRESSURE GRADIENT WILL DEVELOP OVER CENTRAL
ALABAMA. THIS WILL LEAD TO SOME GUSTY WINDS STARTING TONIGHT AND
CONTINUE THROUGH SATURDAY. THE WIND WILL BE STRONGER ON SATURDAY
DUE TO A COMBINATION OF THE TIGHT PRESSURE GRADIENT AND A LOW LEVEL
JET...WHICH SOME OF THE WINDS WILL MIX DOWN TO THE SURFACE. A LAKE
WILL ADVISORY WILL PROBABLY HAVE TO BE ISSUED...ALTHOUGH WE MAY
ACTUALLY REACH WIND ADVISORY CRITERIA. BY THIS EVENING...WE SHOULD
HAVE A BETTER IDEA ON WHICH CRITERIA WILL BE MET.

BESIDES THE STRONG WINDS ON SATURDAY...THE WEEKEND OVERALL LOOKS
REALLY GOOD. TEMPERATURES WILL COOL OFF INTO THE UPPER 30S AND
LOWER 40S DURING THE EVENING...AND WARM UP TO THE UPPER 50S TO MID
60S. SATURDAY LOOKS TO BE THE COOLER DAY DUE TO THE WINDS MAKING
THE TEMPERATURES FEEL MUCH COOLER. BY LATE SATURDAY...WINDS SHOULD
BEGIN TO DIE DOWN AND BY SUNDAY WILL BECOME CALM.  DRY CONDITIONS WILL
CONTINUE THROUGH EARLY NEXT WEEK...BUT TEMPERATURES WILL BEGIN TO
WARM UP.

.LONG TERM...(TUESDAY THROUGH THURSDAY)

THE NEXT WEATHER SYSTEM WILL APPROACH THE AREA ON WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED...BUT OF COURSE WITH EVERY
SYSTEM THAT MOVES THROUGH THIS TIME OF THE YEAR...SEVERE WEATHER
COULD ALWAYS BE A POSSIBILITY. AS OF RIGHT NOW...IT DOESNT LOOK
TOO PROMISING...BUT IT IS TOO EARLY TO TELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  44  54  37 / 100  30  10  10
ANNISTON    67  44  55  37 / 100  30  10  10
BIRMINGHAM  69  43  56  37 / 100  30  10  10
TUSCALOOSA  69  44  59  38 / 100  20  10  10
CALERA      70  46  57  38 / 100  30  10  10
AUBURN      69  48  58  39 / 100  30  10  10
MONTGOMERY  72  47  60  38 / 100  20  10  10
TROY        72  49  60  38 / 100  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
THIS AFTERNOON FOR CENTRAL ALABAMA.

&&

10/ARM
Hazardous weather outlook, Mar 31, 1:50 PM CST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CST THU MAR 31 2005

ALZ011>015-017>050-011330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
150 PM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A REPRIEVE FROM THE RAIN IS EXPECTED TO CONTINUE FOR CENTRAL ALABAMA
THROUGH LATE EVENING...THEN ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED DURING THE OVERNIGHT HOURS.  SOME STORMS MAY BE SEVERE...
WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.  ISOLATED
TORNADOES CANNOT BE RULED OUT...BUT NO WIDESPREAD OUTBREAK IS
EXPECTED.

FLOODING/FLASH FLOODING IS A MAJOR CONCERN FOR CENTRAL ALABAMA.
AN ADDITIONAL 1 TO 3 INCHES IS EXPECTED TO FALL ON ALREADY SATURATED
GROUNDS BEFORE FRIDAY AFTERNOON.  A FLASH FLOOD WATCH WILL BE ISSUED
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

STRONG WINDS MAY BE A CONCERN IN THE WAKE OF THE FRONT FRIDAY
AFTERNOON.  CONDITIONS SHOULD IMPROVE AFTER NOON ON FRIDAY AND NO
ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NECESSARY TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:53 AM CSTFlash Flood WarningBMXDallas, Marengo, Perry6 hr
Apr 1, 3:53 AM CSTFlash Flood WarningBMXGreene, Hale, Sumter6 hr
Apr 1, 4:40 AM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery6 hr
Apr 1, 6:25 AM CSTFlash Flood WarningBMXBullock, Lee, Macon, Tallapoosa6 hr
Apr 1, 11:59 AM CSTFlash Flood WarningBMXBullock, Elmore, Lee, Macon, Montgomery, Russell and 1 more3 hr
Apr 1, 1:47 PM CSTSevere Thunderstorm WarningBMXMarion99 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.